North Carolina, 2014Tornadoes and Flash Flooding in North Carolina, April 29, 2014
April 29, 2014 · NWS RAH · 15 events in 5 counties and zones
Thunderstorms developed during the afternoon just north and south of a well-defined warm front bisecting central North Carolina. Three weak short-lived tornadoes developed along the warm front across eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $430,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon just north and south of a well-defined warm front bisecting central North Carolina. Three weak short-lived tornadoes developed along the warm front across eastern North Carolina. Training thunderstorms also resulted in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 29, 2:25 PM EST, 1 minute earlier.
Area forecast discussion, Apr 29, 2:25 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
325 PM EDT TUE APR 29 2014
.SYNOPSIS... A STRONG AND SLOW MOVING LOW PRESSURE SYSTEM OVER THE
CENTRAL PORTION OF THE US WILL BRING UNSETTLED WEATHER TO CENTRAL NC
UNTIL EARLY THURSDAY. A COLD FRONT WILL MOVE SLOWLY EASTWARD THROUGH
THE REGION THURSDAY THROUGH THURSDAY NIGHT. DRIER WEATHER IS
EXPECTED HEADING INTO THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
AS OF 320 PM TUESDAY...
TORNADO WATCH IN EFFECT FOR ALL BUT THE NORTHERN AND NORTHWEST
PIEDMONT AREAS UNTIL 9PM.
THE WEDGE FRONT HAS BEEN SLOWLY RETREATING TO THE NORTH AND WEST
TODAY...THOUGH IT HAS ONLY JUST NOW REACHED THE SANDHILLS AND
SOUTHERN PIEDMONT. SOUTH OF THE FRONT...MLCAPE HAS INCREASED TO
1000-2000 J/KG. ALONG AND JUST NORTH OF THE FRONT WHERE WINDS
SHARPLY BACK TO EAST-NORTHEAST... 0-1KM SRH QUICKLY INCREASES ABOVE
200 MS/S2...AND HODOGRAPH CURVATURE IS FORECAST TO INCREASE THROUGH
THE EVENING AS THE LOW LEVEL SOUTHERLY FLOW CONTINUES TO STRENGTHEN.
CONVECTIVE DEVELOPMENT HAS BEEN LIMITED SO FAR BUT SHOULD ALSO
INCREASE OVER THE NEXT COUPLE OF HOURS.
LATER TONIGHT...CONVECTION EXPECTED TO DEVELOP OVER
MISSISSIPPI/ALABAMA WILL SPREAD EAST AND POSSIBLY EXPAND TO THE
NORTHEAST AS IT APPROACHES THE SOUTHERN APPALACHIANS. THE WEDGE
AIRMASS SHOULD CONTINUE TO ERODE...THOUGH ITS UNCERTAIN HOW LONG IT
WILL TAKE TO SCOUR OUT THE NORTHWEST PIEDMONT. THE NAM...DEPICTS AT
LEAST SOME WEAK INSTABILITY WORKING NORTH THROUGH THE PIEDMONT ALONG
THE BOUNDARY. WITH CONVECTION EXPECTED TO MOVE INTO THE FOOTHILLS
AND PIEDMONT OVERNIGHT...WITHIN THE BELT OF STRONG MID-LEVEL FLOW
AND SHEAR AHEAD OF THE UPPER TROUGH...THERE MAY BE ADDITIONAL
SUPERCELLS EMBEDDED WITH THE CLUSTER OF STORMS AD A TORNADO THREAT
IN THE VICINITY OF THE WEDGE FRONT OVERNIGHT. IN ADDITION...THE
POTENTIAL STILL EXISTS FOR 2 TO 3 INCHES OF RAINFALL AS THE LOW
LEVEL JET SURGES NORTH WITH PW OVER 1.5 INCHES AND STORMS TRAIN OVER
THE SAME AREAS. LOWS IN THE 60S.
WEDNESDAY... HI-RES SIMULATIONS CONTINUE TO SHOW VARYING SOLUTIONS
REGARDING THE REDEVELOPMENT OF STORMS ALONG THE REMNANT CONVERGENCE
ZONE FROM OVERNIGHT CONVECTION...SO THERE IS STILL SOME UNCERTAINTY
AS TO HOW EARLY MORNING PRECIP WILL IMPACT DESTABILIZATION.
HOWEVER... THE INGREDIENTS FOR WIDESPREAD SEVERE WEATHER WILL BE IN
PLACE WITH STRONG 50KT DEEP LAYER SHEAR AND A WARM MOIST AIRMASS IN
PLACE OVER MOST OF CENTRAL NC...ALONG WITH CYCLONIC CURVED
HODOGRAPHS SUPPORTIVE OF SUPERCELLS AND A CONDITIONAL TORNADO RISK.
HIGHS WILL RANGE FROM THE MID 70S WEST TO LOWER 80S EAST.
CONVECTION SHOULD PUSH EAST DURING THE EVENING HOURS...WHILE THE
PRIMARY COLD FRONT REMAINS WEST OF THE AREA AND DOESNT PUSH INTO THE
WESTERN PIEDMONT UNTIL THURSDAY. POPS WILL TREND DOWNWARD AFTER
MIDNIGHT...WITH LOWS AGAIN MOSTLY IN THE 60S.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 PM TUESDAY...
FOR THU/THU NIGHT... A PREFRONTAL TROUGH WILL HAVE SHIFTED EASTWARD
INTO THE COASTAL AREAS OF NC BY THU MORNING... WITH THE PRIMARY COLD
FRONT TRACKING SLOWLY EASTWARD THROUGH THE CWA. FAST AND BROADLY
CYCLONIC SW MID LEVEL FLOW WILL PERSIST OVER NC... AROUND THE CLOSED
VORTEX OVER THE GREAT LAKES SHIFTING NORTHWARD... AND DEEP MOISTURE
IS LIKELY TO REMAIN IN PLACE FROM ROUGHLY HIGHWAY 1 EAST EARLY IN
THE DAY. THIS WILL MEAN A LINGERING THREAT OF SHOWERS HERE TO START
THE DAY... TRENDING GRADUALLY OUT OF THE AREA FROM WNW TO ESE
THROUGH THE DAY AS MID LEVEL SHORTWAVE ENERGY RIDING NE OVER THE
GREAT LAKES HELPS PUSH THE SURFACE FRONT TO OUR SE BY THU EVENING...
WITH A SUBSEQUENT SLOW CLEARING OF CLOUDS ALSO FROM WNW TO ESE AS
COOLER AND MORE STABLE AIR WORKS IN VIA A NOSE OF HIGH PRESSURE
STRETCHING FROM TX TO THE NE. HIGHS 75-81. LOWS FROM 49 NW TO 57
EAST.
FOR FRI/FRI NIGHT: THE MID LEVEL TROUGH AXIS TO OUR WEST WILL EASE
EASTWARD THROUGH FRI NIGHT... AND THE ENSUING SHIFT OF MID LEVEL
WINDS FROM SW TO A MORE WESTERLY DIRECTION WILL ALLOW FOR SLOWLY
DECREASING MOISTURE DEPTH AND ARRIVAL OF DRIER AIR THROUGH THE
COLUMN FROM WEST TO EAST. THE PASSAGE OVERHEAD OF WEAK LOW-MID LEVEL
ENERGY TRACKING NORTHEASTWARD ON THE EAST SIDE OF THE APPROACHING
TROUGH SHOULD BRING A SHOT OF GREATER CLOUD COVER ACROSS CENTRAL/ERN
NC DURING FRI AFTERNOON. THE GFS/NAM GENERATE SOME LIGHT PRECIP WITH
THESE PERTURBATIONS OVER THE ERN CWA... BUT DON'T EXPECT THIS TO
AMOUNT TO MUCH GIVEN THE ENCROACHMENT OF DRIER AIR ESPECIALLY IN THE
LOWER LEVELS. WILL LEAVE IN JUST A SLIGHT CHANCE OF SHOWERS IN THE
SE HALF FRI. EXPECT FAIR SKIES FRI NIGHT AS THE TROUGH AXIS SHIFTS
OVERHEAD LATE. BELOW NORMAL THICKNESSES WILL TRANSLATE TO SLIGHTLY
COOL HIGHS OF 68-72 FRI. LOWS 47-52. -GIH
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 325 PM TUESDAY...
MAY STILL SEE SOME LINGERING CLOUDS IN THE COASTAL PLAIN SAT MORNING
AS THE MID LEVEL TROUGH AXIS FINALLY SHIFTS TO OUR EAST... BUT
OTHERWISE EXPECT A DRY AND SEASONABLE AIR MASS TO START THE WEEKEND.
A WEST-EAST ORIENTED BACKDOOR FRONT TO OUR NORTH WILL INCH SOUTHWARD
TOWARD THE NRN NC BORDER SUNDAY... AS A STRONG MID LEVEL SHORTWAVE
TROUGH TRAVERSES THE NORTHEAST STATES... BUT THE FRONT SHOULD HOLD
TO OUR NORTH THROUGH SUNDAY WITH SOMEWHAT MILDER AIR SPREADING INTO
NC FROM THE WEST. THE AFOREMENTIONED SHORTWAVE TROUGH IS LIKELY TO
DEEPEN AS A CLOSED VORTEX OVER THE NEW ENGLAND COAST SUN NIGHT THEN
WOBBLE VERY SLOWLY EASTWARD THROUGH TUE... AND THIS WILL ALLOW THE
SURFACE FRONTAL ZONE TO STRENGTHEN AND BECOME NEARLY STATIONARY FROM
THE OH VALLEY ACROSS NE NC.... KEEPING US ON THE WARM SIDE OF THE
BOUNDARY THROUGH EARLY NEXT WEEK. IN THIS SORT OF A NORTHWEST FLOW
PATTERN THERE IS THE POTENTIAL FOR UPSTREAM CONVECTION OVER THE OH
VALLEY TO TRACK SOUTHEASTWARD ACROSS NC... AND FOR NOW WILL LEAVE IN
A SLIGHT CHANCE OF SHOWERS AND STORMS FOR MON/TUE. TEMPS CLOSE TO
SEASONAL NORMALS (WHICH IS LOW-MID 50S FOR LOWS AND MID-UPPER 70S
FOR HIGHS). -GIH
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 1255 PM TUESDAY...
SEVERAL AVIATION CHALLENGES EXIST OVER THE NEXT 24-36 HRS. FIRST...
A FRONTAL ZONE SITS ACROSS SRN NC. NORTH OF THIS BOUNDARY...
IFR/MVFR VSBYS WITH LIFR CIGS PERSIST AT INT/GSO/RDU... WHERE A
STABLE AIR MASS AND COOL ENE SURFACE FLOW PERSISTS. THESE CONDITIONS
ARE STARTING TO BREAK AT RWI WHERE VSBYS ARE NOW VFR WITH IFR CIGS.
AND AT FAY... WHICH IS JUST SOUTH OF THE FRONT... MUCH WARMER AND
MORE HUMID AIR RESIDES WITH VFR CONDITIONS. THE WARM FRONTAL ZONE IS
EXPECTED TO SHIFT VERY SLOWLY NORTHWARD... AND WE'LL SEE SURFACE
WINDS AT FAY SHIFT RAPIDLY AROUND TO SOUTHERLY AND STRENGTHEN LATER
THIS AFTERNOON... WHILE THIS WIND SHIFT FROM A LIGHT EASTERLY WIND
TO STRONGER SOUTHERLY WIND WILL OCCUR LATER AT RWI/RDU/GSO/INT THIS
EVENING (IN THAT ORDER). SCATTERED STORMS ARE LIKELY TO AFFECT FAY
BY MID AFTERNOON. RWI/RDU/GSO/INT SHOULD ALSO SEE SOME STORMS
STARTING LATE THIS AFTERNOON INTO TONIGHT... ALTHOUGH TIMING IS
HIGHLY UNCERTAIN AND THAT PRECLUDES MENTIONING A PREVAILING OR TEMPO
MENTION OF THUNDER AT THIS TIME AT THESE TERMINALS. CIGS ARE
EXPECTED TO SLOWLY RISE TO MVFR AT THESE NORTHERN SITES THROUGH THIS
EVENING... FIRST AT RDU/RWI THEN LASTLY AT GSO/INT WHERE THE STABLE
AIR WILL HOLD ON THE LONGEST. MVFR TO VFR CONDITIONS WILL BE SHORT
LIVED AS IFR/LIFR STRATUS IS EXPECTED TO REDEVELOP TONIGHT...
HOWEVER CONFIDENCE IN THIS IS VERY LOW... GIVEN THAT IF THERE ARE
ONGOING SHOWERS/STORMS TONIGHT... CIGS MAY GET NO WORSE THAN MVFR.
LLWS CRITERIA ARE UNLIKELY TO BE MET... HOWEVER WINDS WILL BE
SHIFTING (FROM SSE OR S TO SSW) AND INCREASING WITH HEIGHT... MOST
DRAMATICALLY TONIGHT INTO WED... WITH 35-40 KT WINDS FROM THE SW
AROUND 2 KFT AGL. ANY SUB-VFR CIGS OVERNIGHT ARE EXPECTED TO TREND
UP TOWARD VFR TOWARD THE END OF THE TAF VALID PERIOD.
LOOKING BEYOND 18Z WED... NUMEROUS SHOWERS AND STRONG STORMS ARE
EXPECTED TO DEVELOP WED AFTERNOON... HOWEVER DETAILS IN LOCATION AND
TIMING ARE UNKNOWN AT THIS TIME. SUSTAINED STRONG/GUSTY WINDS ARE
LIKELY THROUGH WED EVENING... ALONG WITH POTENTIAL MVFR CONDITIONS
IN SHOWERS/STORMS. AS A COLD FRONT SHIFTS SLOWLY EASTWARD THROUGH
CENTRAL NC... CONDITIONS WILL TREND TO VFR AT INT/GSO 12Z-14Z THU...
AT RDU 14Z-16Z... AND AT FAY/RWI 16Z-18Z... WITH SURFACE WINDS
SHIFTING TO WSW THEN WNW THROUGH THU AFTERNOON/NIGHT. VFR CONDITIONS
LIKELY TO HOLD THROUGH SUNDAY. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR NCZ007>010-021>026-038>041-073>076-083-084.
&&
SYNOPSIS...HARTFIELD
NEAR TERM...SMITH
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Apr 29, 1:33 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
233 PM EDT TUE APR 29 2014
NCZ038>041-073>076-083-084-301845-
DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-MOORE-LEE-ANSON-
RICHMOND-
233 PM EDT TUE APR 29 2014
...TORNADO WATCH 117 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL AFFECT THE REGION
WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST
BETWEEN 2 PM AND MIDNIGHT. IN ADDITION...THE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ011-027-028-042-043-077-078-085-086-088-089-301845-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
233 PM EDT TUE APR 29 2014
...TORNADO WATCH 117 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL AFFECT THE REGION
WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST
BETWEEN 2 PM AND MIDNIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ007>010-021>025-301845-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-
233 PM EDT TUE APR 29 2014
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL AFFECT THE REGION
WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST
BETWEEN 2 PM AND MIDNIGHT. IN ADDITION...THE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NCZ026-301845-
FRANKLIN-
233 PM EDT TUE APR 29 2014
...TORNADO WATCH 117 IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EDT THIS EVENING THROUGH
LATE WEDNESDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TORNADO WATCH.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL AFFECT THE REGION
WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING. THE MAIN SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES. THE SEVERE WEATHER THREAT APPEARS TO BE GREATEST
BETWEEN 2 PM AND MIDNIGHT. IN ADDITION...THE STORMS WILL PRODUCE
VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Apr 29, 1:35 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
235 PM EDT TUE APR 29 2014
NCZ077-291900-
HARNETT-
235 PM EDT TUE APR 29 2014
...SPECIAL WEATHER STATEMENT FOR EASTERN HARNETT COUNTY IN CENTRAL
NORTH CAROLINA...
UNTIL 300 PM EDT...
AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTHWEST OF GODWIN...OR 8 MILES SOUTH OF
LILLINGTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LILLINGTON...DUNN...ANGIER...ERWIN...COATS...BUIES CREEK AND ANDERSON
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3523 7888 3530 7896 3553 7875 3552 7870
3542 7860 3540 7859 3539 7857 3534 7858
3525 7865 3526 7872 3526 7883 3524 7886
3524 7888
TIME...MOT...LOC 1834Z 237DEG 23KT 3528 7881
VINCENTSpecial weather statement, Apr 29, 1:43 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
243 PM EDT TUE APR 29 2014
NCZ077-086-088-291915-
HOKE-HARNETT-CUMBERLAND-
243 PM EDT TUE APR 29 2014
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HOKE COUNTY...
SOUTHWESTERN HARNETT COUNTY AND NORTHWESTERN CUMBERLAND COUNTY UNTIL
315 PM EDT...
AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES NORTHEAST OF RAEFORD...MOVING NORTHEAST AT 30
MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...FORT BRAGG...POPE AFB...SPRING LAKE...TIMBERLAKE...
PINEVIEW...ANDERSON CREEK AND BONNIE DOONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3504 7926 3519 7918 3517 7914 3518 7913
3517 7913 3518 7910 3520 7911 3521 7915
3522 7916 3539 7906 3525 7876 3497 7913
TIME...MOT...LOC 1841Z 212DEG 25KT 3508 7915
VINCENTSpecial weather statement, Apr 29, 1:56 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT TUE APR 29 2014
NCZ088-291930-
CUMBERLAND-
256 PM EDT TUE APR 29 2014
...STRONG THUNDERSTORM WILL AFFECT SOUTHERN CUMBERLAND COUNTY IN
CENTRAL NORTH CAROLINA THROUGH 330 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM OVER TOBERMORY...OR 14 MILES SOUTH OF FAYETTEVILLE...
MOVING NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STEDMAN...AUTRYVILLE...CEDAR CREEK...VANDER AND BUSHY LAKE NATURAL
AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3490 7894 3493 7898 3512 7865 3512 7864
3511 7864 3511 7865 3508 7867 3499 7864
3491 7856 3485 7864 3485 7884 3484 7890
TIME...MOT...LOC 1855Z 227DEG 14KT 3485 7890
VINCENTSpecial weather statement, Apr 29, 2:00 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT TUE APR 29 2014
NCZ042-077-291945-
HARNETT-JOHNSTON-
300 PM EDT TUE APR 29 2014
...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL HARNETT COUNTY
AND SOUTHWESTERN JOHNSTON COUNTY THROUGH 345 PM EDT...
AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR BENSON...OR 11 MILES EAST OF LILLINGTON...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...DUNN...BENSON...COATS...FOUR OAKS AND COATS CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3532 7860 3540 7870 3564 7849 3547 7828
TIME...MOT...LOC 1859Z 219DEG 14KT 3538 7861
VINCENT
Special weather statement, Apr 29, 2:12 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
312 PM EDT TUE APR 29 2014
NCZ042-077-291945-
HARNETT-JOHNSTON-
312 PM EDT TUE APR 29 2014
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT AND
SOUTHWESTERN JOHNSTON COUNTIES THROUGH 345 PM EDT...
AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR DUNN...OR NEAR LILLINGTON...MOVING NORTHEAST AT 25
MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...DUNN...BENSON...ERWIN...COATS...FOUR OAKS...BUIES CREEK
AND COATS CROSSROADS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3530 7872 3539 7879 3551 7868 3565 7854
3567 7851 3567 7850 3541 7827 3531 7856
TIME...MOT...LOC 1911Z 228DEG 24KT 3537 7870
VINCENTSpecial weather statement, Apr 29, 2:24 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT TUE APR 29 2014
NCZ088-089-292000-
SAMPSON-CUMBERLAND-
324 PM EDT TUE APR 29 2014
...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON COUNTY AND
CENTRAL CUMBERLAND COUNTY THROUGH 400 PM EDT...
AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 8 MILES SOUTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT
35 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...GODWIN...EASTOVER...STEDMAN...WADE...SALEMBURG...
FALCON...AUTRYVILLE...CEDAR CREEK...SPIVEY'S CORNER AND VANDER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
45 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT TUESDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3504 7893 3526 7869 3525 7862 3528 7858
3530 7858 3531 7854 3526 7849 3505 7834
3491 7881
TIME...MOT...LOC 1923Z 232DEG 32KT 3502 7876
VINCENTEvent by event
7 hail, 3 tornado, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Thunderstorm Wind, Harnett
- When
- April 29, 2:26 PM EST
- Where
- Harnett County, 1.32 mi ESE of Buies Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.390, -78.730
Two trees were blown down across the road at NC Highway 27 and NC Highway 421 near Buies Creek.
Tornado, Cumberland
- When
- April 29, 2:52 PM EST to 2:59 PM EST
- Where
- Cumberland County, 1.02 mi E of Stedman to 2.48 mi ENE of Stedman
- Rating
- EF1
- Path length
- 1.72 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.020, -78.682
Damage consisted of dozens of snapped and uprooted trees and nearly a dozen homes that experienced roof damage. The roof damage ranged from loss of shingles, to one single-wide home that lost nearly its entire roof. The extent of damage to the single-wide home along with the nearby tree damage is consistent with maximum wind speeds of 90-95 mph.
Hail, Wilson
- When
- April 29, 3:11 PM EST
- Where
- Wilson County, 2.3 mi WNW of Contentnea
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 35.690, -77.969
Golf ball size hail reported at NC Highway 117.
Hail, Wilson
- When
- April 29, 3:12 PM EST
- Where
- Wilson County, 1.62 mi WSW of Wilson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.720, -77.946
Quarter to half dollar size hail covering the ground at Tarboro Street and Glendale Street.
Hail, Wilson
- When
- April 29, 3:13 PM EST
- Where
- Wilson County, Wilson
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 35.730, -77.920
Hail, Wilson
- When
- April 29, 3:26 PM EST
- Where
- Wilson County, 1.82 mi WSW of Wilson
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.720, -77.950
Golf ball size hail reported near the intersection of Tarboro Street an Glendale Street.
Flash Flood, Wilson
- When
- April 29, 3:45 PM EST to 7:44 PM EST
- Where
- Wilson County, 2.84 mi SSE of Lamm to 0.7 mi E of Evansdale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.731, -78.004
Numerous flooded roads were reported across the county.
Hail, Wilson
- When
- April 29, 3:52 PM EST
- Where
- Wilson County, 1.94 mi E of Elm City
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 35.802, -77.835
Quarter size hail was reported near the intersection of East Langley Road and Bridgersville Road.
Hail, Cumberland
- When
- April 29, 4:35 PM EST
- Where
- Cumberland County, 1.38 mi N of Cumberland
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.020, -78.980
Thunderstorm Wind, Wilson
- When
- April 29, 4:56 PM EST
- Where
- Wilson County, 2.82 mi NNW of Town Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.860, -77.810
Debris blown across Old Wilson Road.
Tornado, Edgecombe
- When
- April 29, 5:09 PM EST to 5:20 PM EST
- Where
- Edgecombe County, 2.13 mi NNE of Conetoe to 1.01 mi SSE of Coakley
- Rating
- EF0
- Path length
- 4.15 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.848, -77.434
The tornado first touched down along State Road 1526 on the south side of highway 64 where numerous trees were downed or snapped. Intermittent damage continued along state road 1526 on the north side of Highway 64 where a large tree was uprooted and several outbuildings experienced roof damage. Intermittent tree damage continued northeast across State Road 1527. Numerous single wide homes and outbuildings received minor damage as the tornado continued northeast across Mooring Road. The tornado lifted at Highway 111 just east of the intersection with Mooring Road, where several single wide homes received minor damage and numerous trees were downed or snapped. The intermittent nature of damage indicates that the tornado may have briefly lifted a few times along the 4 mile path. The damage observed is consistent with maximum wind speeds of 70 to 80 mph.
Flash Flood, Edgecombe
- When
- April 29, 5:30 PM EST to 8:14 PM EST
- Where
- Edgecombe County, 0.89 mi NE of Pinetops to 2.18 mi WSW of Conetoe
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.790, -77.640
Numerous roads closed across the county due to flooding.
Flash Flood, Cumberland
- When
- April 29, 5:36 PM EST to 7:44 PM EST
- Where
- Cumberland County, 1.83 mi WSW of Owens to 1.27 mi NNE of Lakedale
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.040, -78.980
Numerous roads closed and impassable due to flooding.
Hail, Sampson
- When
- April 29, 6:33 PM EST
- Where
- Sampson County, 1.33 mi ESE of Salemburg
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.010, -78.500
Tornado, Sampson
- When
- April 29, 7:10 PM EST to 7:12 PM EST
- Where
- Sampson County, 2.46 mi NE of Herring to 2.76 mi S of Mc Clam Xrds
- Rating
- EF1
- Path length
- 0.81 mi
- Path width
- 100 yd
- Property damage
- $355,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.149, -78.395
This short track tornado was on the ground for a very short time, but during this time it completely leveled a hog house and snapped and downed numerous trees. Another near-by home experienced roof damage. The extent of damage to the hog house suggests maximum wind speeds of 95-100 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Hail and Damaging Winds in Ohio, April 29, 20141 injured · $94,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- Dust Storm in Colorado, April 29, 2014$200,000 · 2 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
- High Wind in Texas, April 29, 2014$20,000 · 52 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513034, 513036, 513027, 513028, 513029, 513030, 513017, 513031, 513032, 513035, 513037, 513020, 513024, 513033, 513041.